End of Life
Dear OncoLink "Ask The Experts,"
My mother passed away 3 years ago from lung cancer. I have been trying to understand what happened in the last days of her life. When I came to see her, she was not responsive, but her eyes were open. Can you explain why this happens?
Erin McMenamin, MSN, CRNP, AOCN, Pain Medicine Nurse Practitioner and Program Manager at the Abramson Cancer Center of the University of Pennsylvania, responds:
The process of dying is very complex, so it is hard to know for sure. Towards the end of life, both the kidneys and liver begin to shut down, resulting in toxins building up in the blood and leading to increasing confusion and/or lack of response. The person stops producing urine, his/her blood pressure becomes lower, heart rate slower, and there is a general slowing and shutting down of the body systems. The most likely reason for her lack of response when you visited was low cerebral oxygenation (oxygen getting from the lung to the brain through the blood), as a result of slowed breathing and decreased blood flow. In her case, the lung cancer likely contributed to this as well. The heart can continue to be active for a while, even when there is not enough oxygen getting to the brain. Any medication she had been given for comfort could also have contributed to sedation and her lack of response. Exactly why her eyes were open is unclear, but I have seen people who are unresponsive in states of both eyes-open and eyes-closed during these periods. The eye-opening response to light can be mediated by cranial nerve function in the brainstem, which operates independently of higher-functioning parts of the brain, and thus may not reflect a patient's level of consciousness.
It is also possible to have a stroke during the last days of life, related to lower levels of blood flow or blood clotting from factors related to the cancer. Unfortunately, attempting to treat a person for stroke in these cases would not prolong life.
In the end, it is impossible to say, but it sounds like she did not suffer during her last days, although it was probably very long and painful for you and the family and I am sure you did everything you could to ensure her comfort.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania